Article Text

PDF

Relapse of antibiotic associated colitis: endogenous persistence of Clostridium difficile during vancomycin therapy.
  1. B A Walters,
  2. R Roberts,
  3. R Stafford,
  4. E Seneviratne

    Abstract

    This study reports 24 patients with antibiotic associated colitis due to Clostridium difficile. Fifteen patients were treated with vancomycin due to the severity of the colitis and in eight of these a clinical relapse of the colitis occurred after vancomycin therapy was stopped. Bacteriological investigations of these patients indicated that C difficile was able to persist in stool samples during vancomycin therapy in the absence of detectable cytotoxin. This was in contrast with the seven patients successfully treated with vancomycin without relapse, and those not treated with vancomycin where both stool cultures and cytotoxin assays became negative. These results suggest that patients being treated with vancomycin for antibiotic associated colitis due to C difficile should have stool cultures done during and after treatment. Persistence of the organism in the absence of detectable cytotoxin may identify those patients who relapse and lead to either recommencement of vancomycin or alternative therapeutic approaches.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.